Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 227, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2016, 4:36 PM CDT for Grant County, Stanton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2016, 4:36 PM CDT (21:36 UTC)
- Expired
- Jul 15, 2016, 5:19 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Grant County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
735
WUUS53 KDDC 152136
SVRDDC
KSC067-187-152230-
/O.NEW.KDDC.SV.W.0227.160715T2136Z-160715T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
436 PM CDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL STANTON COUNTY IN SOUTHWESTERN KANSAS...
NORTHWESTERN GRANT COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 530 PM CDT
* AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF JOHNSON CITY...MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3748 10194 3771 10189 3771 10146 3744 10157
TIME...MOT...LOC 2135Z 275DEG 20KT 3762 10182
HAIL...1.50IN
WIND...60MPH
$$
TURNER3 follow-up statements
429
WWUS53 KDDC 152145
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT FRI JUL 15 2016
KSC067-187-152230-
/O.CON.KDDC.SV.W.0227.000000T0000Z-160715T2230Z/
STANTON KS-GRANT KS-
445 PM CDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN STANTON AND NORTHWESTERN GRANT COUNTIES...
AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
JOHNSON CITY...MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3747 10189 3769 10188 3771 10146 3744 10157
TIME...MOT...LOC 2145Z 275DEG 20KT 3761 10175
HAIL...1.75IN
WIND...70MPH
$$
TURNER372
WWUS53 KDDC 152200
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT FRI JUL 15 2016
KSC067-187-152230-
/O.CON.KDDC.SV.W.0227.000000T0000Z-160715T2230Z/
STANTON KS-GRANT KS-
500 PM CDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN STANTON AND NORTHWESTERN GRANT COUNTIES...
AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BIG BOW...MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3747 10175 3769 10177 3771 10146 3744 10157
TIME...MOT...LOC 2159Z 275DEG 20KT 3760 10165
HAIL...1.50IN
WIND...60MPH
$$
TURNER263
WWUS53 KDDC 152219
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
519 PM CDT FRI JUL 15 2016
KSC067-187-152228-
/O.CAN.KDDC.SV.W.0227.000000T0000Z-160715T2230Z/
STANTON KS-GRANT KS-
519 PM CDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANTON AND
NORTHWESTERN GRANT COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THE SEVERE THUNDERSTORM WARNING IS CZNCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN KANSAS.
LAT...LON 3747 10175 3769 10177 3771 10146 3744 10157
TIME...MOT...LOC 2217Z 275DEG 20KT 3759 10151
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:29 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 15, 2:29 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Dodge City KS 229 PM CDT FRI JUL 15 2016 ...Updated Short Term and Long Term sections... .SHORT TERM...(This evening through Saturday) Issued at 216 PM CDT Fri Jul 15 2016 Potentially significant severe weather event is about to unfold across far western Kansas. At 19Z, we were tracking an old outflow boundary extending from just south of GLD to just south of LaCrosse. This boundary was starting to stall out with late afternoon insolation setting in. This boundary, in addition to a triple point area just south of GLD, will be the focus for thunderstorm development. In fact, storms were already underway at the triple point southwest of GLD. Additional storms were starting to form in the well-mixed hot airmass in Baca Co. We fully expect a severe MCS, potentially signficant, to roll southeast through much of southwest KS through the evening. There may be a couple of 80-mph wind gust/damage reports in this setup along with (initially early) golfball hail reports. The very damaging wind threat is of moist concern, however. The MCS will likely clear southwest KS in the 04-07z time frame, but not before resulting in some widespread 0.50 to 1.00 inch rainfall amounts. The forward- propagating tendency of the MCS would most likely prevent excessive rainfall in this event. .LONG TERM...(Saturday night through Friday) Issued at 216 PM CDT Fri Jul 15 2016 Not much emphasis on the Long Term given quieter weather regime through much of this period and all the focus on the more important near term severe weather threat. Looking at the long term global models, they all still agree on a 600 decameter 500mb high settling in through much of the week which will result in persistent daytime highs around 100 each day and lows generally in the lower 70s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 1230 PM CDT Fri Jul 15 2016 A severe MCS is forecast to move southeast across southwest KS this evening, which will most likely impact GCK and DDC terminals. HYS will probably be glanced by the MCS, but will include VCTS for a few hours there, too. Very strong winds may occur at both GCK and DDC terminals with the thunderstorms this evenings, perhaps briefly in excess of 45 or 50 knots. The thunderstorm activity will likely clear the region in the 03-06z time frame with VFR resuming and a gradual shift in wind to the east and southeast by Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 94 73 100 / 70 10 10 10 GCK 66 95 72 100 / 70 10 10 10 EHA 65 98 72 101 / 60 10 10 10 LBL 66 98 73 102 / 70 10 10 10 HYS 66 91 73 99 / 40 10 10 10 P28 68 94 74 100 / 70 20 10 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, Jul 15, 11:32 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1132 AM CDT FRI JUL 15 2016 KSZ030-031-043>046-061>066-074>081-084>090-161645- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1132 AM CDT FRI JUL 15 2016 /1032 AM MDT FRI JUL 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS THE THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH LATE THIS EVENING, WITH POTENTIALLY WIDELY SCATTERED SIGNIFICANT SEVERE THUNDERSTORMS CAPABLE OF GREATER THAN GOLF BALL SIZE HAIL AND VERY DAMAGING WIND GUSTS TO 80 MPH. SEVERE THUNDERSTORMS WILL LIKELY FIRST DEVELOP DURING THE MID TO LATE AFTERNOON HOURS ACROSS NORTHEAST COLORADO AND FAR NORTHWEST KANSAS, THEN MOVE SOUTHEAST AS THEY MATURE AND GROW INTO A SEVERE THUNDERSTORM COMPLEX DURING THE EVENING HOURS.THE GREATEST SEVERE WEATHER THREAT WILL INCLUDE AREAS BETWEEN THE COLORADO BORDER AND HIGHWAY 283 FROM A SCOTT CITY LATITUDE IN THE NORTH DOWN TO THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORMS SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH LATE THIS EVENING OVER MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS, PARTICULARLY ALONG AND WEST OF THE HIGHWAY 283 CORRIDOR TO THE COLORADO BORDER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Jul 15, 3:46 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT FRI JUL 15 2016 KSZ084-152145- MORTON KS- 346 PM CDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 445 PM CDT... AT 346 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF STONINGTON...OR 15 MILES NORTHWEST OF ELKHART... MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RICHFIELD AND WILBURTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN KANSAS. LAT...LON 3736 10204 3738 10171 3700 10166 3706 10204 TIME...MOT...LOC 2046Z 245DEG 10KT 3717 10209 UMSCHEID
Special weather statement, Jul 15, 4:04 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 404 PM CDT FRI JUL 15 2016 KSZ043-152200- SCOTT KS- 404 PM CDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 500 PM CDT... AT 404 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR SCOTT CITY...MOVING SOUTHEAST AT 20 MPH. HAIL TO NICKEL SIZE IS LIKELY. WIND GUSTS TO 50 MPH ARE LIKELY. LOCATIONS IMPACTED INCLUDE... SCOTT CITY...GRIGSTON AND SHALLOW WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL KANSAS. LAT...LON 3842 10111 3860 10097 3850 10069 3828 10080 TIME...MOT...LOC 2104Z 303DEG 16KT 3848 10087 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:46 PM CDT | Special Weather Statement | DDC | Morton | 59 min |
| Jul 15, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 44 min |
| Jul 15, 4:04 PM CDT | Special Weather Statement | DDC | Scott | 56 min |
| Jul 15, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 32 min |
| Jul 15, 4:18 PM CDT | Tornado Warning | DDC | Hamilton | 27 min |
| Jul 15, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 48 min |
| Jul 15, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 57 min |
| Jul 15, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 44 min |
| Jul 15, 4:41 PM CDT | Tornado Warning | DDC | Hamilton | 34 min |
| Jul 15, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jul 15, 5:04 PM CDT | Tornado Warning | DDC | Hamilton | 26 min |
| Jul 15, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 50 min |
| Jul 15, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 60 min |
| Jul 15, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 65 min |
| Jul 15, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 25 min |
| Jul 15, 5:34 PM CDT | Tornado Warning | DDC | Gray | 41 min |
| Jul 15, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 54 min |
| Jul 15, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 60 min |
| Jul 15, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Meade | 54 min |
| Jul 15, 5:57 PM CDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Jul 15, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward | 44 min |
| Jul 15, 6:37 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 53 min |
| Jul 15, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.